Minnesota, 2007

Hail and Damaging Winds in Minnesota, August 11, 2007

August 11, 2007 · NWS ARX · 17 events in 5 counties and zones

A cold front moved across southeast Minnesota late in the evening of August 11, triggering a line of severe thunderstorms. Hail up to the size of golf balls was reported by storm spotters and law enforcement officials.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front moved across southeast Minnesota late in the evening of August 11, triggering a line of severe thunderstorms. Hail up to the size of golf balls was reported by storm spotters and law enforcement officials. In addition, wind gusts of 60 to 65 mph were common, with a gust of 74 mph recorded at the Rochester International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 11, 2:12 PM CST, 6 hours 14 minutes earlier.

Area forecast discussion, Aug 11, 2:12 PM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
312 PM CDT SAT AUG 11 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

FORECAST CONCERNS ARE ON PRECIPITATION CHANCES TONIGHT AND AGAIN
MONDAY NIGHT AND TUESDAY MORNING. SEVERE WEATHER THREAT ALSO A
CONCERN THIS EVENING.

A VERY COMPLEX MESOSCALE ANALYSIS THIS AFTERNOON. 18Z SURFACE
ANALYSIS SHOWS MAIN COLD FRONT EXTENDING FROM NEAR KINL TO KABR. THIS
MORNINGS MCS HAS RESULTED IN A RESIDUAL OUTFLOW BOUNDARY ACROSS
SOUTHERN WISCONSIN INTO NORTHEAST IOWA AND SOUTHERN MINNESOTA.
MEANWHILE...WATER VAPOR IMAGERY SHOWING AN MCV SPINNING OVER
NORTHERN IOWA. RICH LOW LEVEL MOISTURE EXTENDS FROM IOWA INTO
SOUTHERN MINNESOTA AHEAD OF THE COLD FRONT. CLOUDS HAVE HAMPERED
SURFACE HEATING...BUT LATEST LAPS ANALYSIS SHOWS MUCAPES OF 1500-
2000 J/KG ACROSS MUCH OF THE FORECAST AREA IN CLEAR AREA AHEAD OF
FRONT. VISIBLE SATELLITE IMAGERY SHOWING BAND OF MID LEVEL CLOUDS
DEVELOPING FROM NEAR KMSP TO KABR ALONG A MOISTURE CONVERGENCE AXIS.
CURRENT CONVECTION...ALBEIT STRONG HAS REMAINED BELOW SEVERE LEVELS
AND CONTINUES TO PUSH EASTWARD. STRONG CAP IN PLACE AS INDICATED BY
TAMDAR SOUNDING AT KMSP.

12Z 11AUG07 MODELS IN GOOD AGREEMENT WITH THE OVERALL SYNOPTIC
PATTERN THROUGH THE PERIOD. STILL SOME DIFFERENCES WITHIN THE QPF
FIELDS ON PLACEMENT OF CONVECTION TONIGHT. THUS HAVE USED A BLEND
BASED ON THE FORCING FIELDS.

IN THE NEAR TERM...THE PRIMARY MID LEVEL TROUGH OVER SASKATCHEWAN AND
MANITOBA WILL MOVE EASTWARD THROUGH THE MEAN RIDGE TO WESTERN ONTARIO
TONIGHT. THE ASSOCIATED COLD FRONT THEN WILL PROGRESS SOUTHEASTWARD
FROM THE DAKOTAS TO WISCONSIN LATER TONIGHT. BIGGEST QUESTION IN THE
NEAR TERM IS ON DEVELOPMENT AND EVOLUTION OF ADDITIONAL CONVECTION
THROUGH THE EVENING HOURS. STRONG CAP EXISTS FROM MINNESOTA INTO IOWA
WITH RUC SHOWING 850-700MB AVERAGE TEMPERATURE NEAR 16 CELSIUS
THROUGH 03Z WITH SOME WEAK COLD ADVECTION AT 700MB AFTER 03Z. CURRENT
THINKING IS FOR INITIAL CONVECTION TO MOVE EAST OF THE AREA WITH A
QUIET PERIOD LATE THIS AFTERNOON. THEN ADDITIONAL DEVELOPMENT LATE
THIS AFTERNOON/EARLY EVENING NEAR A KMKT-EAST OF KDLH LINE AND THEN
TRANSLATE EAST-SOUTHEAST TOWARD THE AREA. MOISTURE TRANSPORT HEAD OF
THE APPROACHING FRONT CONTINUES FEEDING NORTHWARD INTO THE AREA
THROUGH THE EVENING HOURS. BEST RAIN CHANCES LOOK TO BE ACROSS THE
NORTHERN SECTIONS OF THE FORECAST AREA AND THUS HAVE CONFIGURED THE
POPS GRID IN THIS MANNER. SEVERE WEATHER THREAT CONDITIONAL ON AMOUNT
OF UPPER COOLING TO ERODE CAP AND HOW MUCH INSTABILITY REMAINS AT
THAT TIME.

FRONT TO PUSH OUT OF THE AREA BY SUNDAY WITH HIGH PRESSURE BUILDING
IN FROM THE NORTHWEST. MODELS SHOWING DRIER AIR ADVECTING IN FROM
THE NORTH WITH DECENT MIXING. HAVE LOWERED AFTERNOON DEW POINTS
ACROSS THE SANDY AREAS NORTHEAST OF INTERSTATE 94. OTHERWISE A
MOSTLY SUNNY DAY IS EXPECTED.

THE HIGH SLIDES EAST SUNDAY NIGHT WITH MOISTURE TRANSPORT ON ITS
BACK SIDE FUELING CONVECTION ACROSS MINNESOTA AND IOWA. DRIER
EASTERLY FLOW WITH HIGH OVER THE AREA SHOULD KEEP PRECIPITATION
CHANCES AT BAY ACROSS THE WESTERN ZONES. WARM ADVECTION/MOISTURE
TRANSPORT INCREASE MONDAY AND MONDAY NIGHT AS NEXT SHORTWAVE
MOVES ALONG THE CANADIAN BORDER. AS THE ASSOCIATED COLD FRONT MOVES
TOWARD THE AREA RAIN CHANCES WILL BE INCREASING. FROPA LOOKS TO TAKE
PLACE SOMETIME MONDAY NIGHT AND THUS HAVE PLACED THE HIGHEST POPS
IN THIS TIME FRAME.

BOUNDARY SETTLES TO THE SOUTH OF THE AREA TUESDAY AND TUESDAY
NIGHT AS HIGH PRESSURE MOVES ACROSS THE WESTERN GREAT LAKES.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

A NORTHWEST FLOW REGIME SETS UP ACROSS THE UPPER MIDWEST THROUGH
THE PERIOD. MEDIUM RANGE OPERATIONAL MODELS ARE IN AGREEMENT AS
CLOSED UPPER LOW FORMS OFF THE PACIFIC NORTHWEST AND BROAD HIGH
PRESSURE RIDGE SPRAWLS ACROSS THE SOUTHERN AND CENTRAL CONUS SETTING
UP THE MAIN BAND OF WESTERLIES ACROSS THE NORTHERN TIER OF STATES.
BIGGEST FORECAST CHALLENGE IS THE TIMING ISSUES OF THE WEAK IMPULSES
IN THE FAST UPPER FLOW. BOTH 06Z GFS AND 00Z ECMWF AND ENSEMBLES
POINT TO MAIN BOUNDARY REMAINING TO THE SOUTH OF THE AREA WITH WEAK
HIGH PRESSURE FARTHER NORTH. FIRST IMPULSE LOOKS TO TRANSLATE
JUST SOUTH OF THE AREA ON WEDNESDAY AND THUS HAVE KEPT THE LOWER
END POPS ACROSS THE SOUTH BOTH WEDNESDAY AND WEDNESDAY NIGHT. WITH
WEAK HIGH THEN BUILDING ACROSS THE AREA THURSDAY AND FRIDAY AS MAIN
MOISTURE TRANSPORT REMAINS ACROSS THE HIGH PLAINS. THIS AXIS TEN
SHIFTS EASTWARD SATURDAY FOR A CHANCE OF SHRA/TSRA.

&&

.AVIATION...

DIFFICULT PRE-FRONTAL ENVIRONMENT OVER THE TAF SITES THIS AFTERNOON
WITH MANY WEAK IMPULSES ENOUGH TO CAUSE CLUSTERS OF TSRA. MAIN COLD
FRONT IS NOW SHIFTING SOUTH THROUGH MN AND WILL CAUSE A MORE LINEAR
TSRA COMPLEX TO INITIATE ALONG A KMKT-EAST OF KDLH LINE THIS
EVENING. BELIEVE THIS BROKEN LINE OF +TSRA WILL SAG THROUGH SE
THROUGH THE TAF SITES. HOWEVER...THE CAP STRENGTH AND INITIATION
TIME IS DIFFICULT AND THUS SO IS TIMING IN THE TAF.

WILL PROVIDE A LATER AFTERNOON UPDATE TO TAFS TO TRY AND BUILD
TIMING INTO THE SITES OF TSRA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM...RABERDING
AVIATION..........BAUMGARDT
Hazardous weather outlook, Aug 11, 6:25 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
725 PM CDT SAT AUG 11 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
725 PM CDT SAT AUG 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT WILL LIKELY INITIATE THUNDERSTORMS BY EARLY THIS
EVENING FROM ROUGHLY DULUTH TO MINNEAPOLIS MINNESOTA...TO NEAR
SIOUX FALLS SOUTH DAKOTA. THIS BROKEN LINE OF THUNDERSTORMS WILL
SHIFT SOUTHEAST TOWARD THE AREA AS THE EVENING PROGRESSES AND
PROVIDE A SEVERE WEATHER THREAT...WITH DAMAGING WINDS AND LARGE HAIL
BEING THE MAIN THREAT.

THE STORMS SHOULD MOVE FROM NORTHWEST TO SOUTHEAST THROUGH THE
EVENING. THOSE FURTHER NORTHWEST WILL SEE THE STORMS IN THE EARLY
EVENING...WITH THOSE FURTHER SOUTHEAST SEEING STORMS MORE TOWARD
MIDNIGHT. THE SEVERE THREAT IS BEST TO THE NORTHWEST WHERE
INSTABILITY WILL BE GREATEST BEFORE WANING IN THE NIGHTTIME HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SERIES OF DISTURBANCES WILL PROVIDE A CHANCE OF THUNDERSTORMS AS
THEY TRACK EAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY FROM SUNDAY
THROUGH TUESDAY NIGHT. AT THIS TIME...IT IS STILL TOO EARLY TO
DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED TONIGHT AS THE COLD
FRONT THUNDERSTORMS SHIFT INTO THE AREA FROM THE NORTHWEST. THE MAIN
ACTIVATION TIME FOR SPOTTER GROUPS IN AREAS FROM MEDFORD WISCONSIN TO
ROCHESTER MINNESOTA WOULD BE FROM 830 PM THROUGH MIDNIGHT. AREAS
FURTHER TO THE SOUTHEAST MAY SEE ACTIVITY IN THE LATE EVENING.
MONITORING RADAR TRENDS WOULD ASSIST IN TIMING OF DEPLOYMENT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS/BAUMGARDT/THOMPSON

The radar

The Minneapolis radar (KMPX), 115 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Dodge

When
August 11, 8:26 PM CST
Where
Dodge County, 2.98 mi E of Kasson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.030, -92.690

Hail, Olmsted

When
August 11, 8:28 PM CST
Where
Olmsted County, Byron
Measured
0.75 in hail
Reported by
Public
Coordinates
44.030, -92.650

Hail, Olmsted

When
August 11, 8:43 PM CST
Where
Olmsted County, 2.55 mi SW of Genoa
Measured
0.75 in hail
Reported by
Public
Coordinates
44.090, -92.650

Hail, Olmsted

When
August 11, 8:43 PM CST
Where
Olmsted County, 1.38 mi N of Salem Corners
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.000, -92.600

Hail, Olmsted

When
August 11, 8:55 PM CST
Where
Olmsted County, 1.47 mi SSW of Rochester
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.010, -92.480

Hail, Olmsted

When
August 11, 9:02 PM CST
Where
Olmsted County, 1.47 mi SSW of Rochester
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.010, -92.481

Quarter to golf ball sized hail was reported 2 miles south of the Highway 52 / 63 intersection.

Hail, Olmsted

When
August 11, 9:03 PM CST
Where
Olmsted County, 1.65 mi ENE of (Rst)rochester Muni
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.930, -92.470

Thunderstorm Wind, Olmsted

When
August 11, 9:05 PM CST
Where
Olmsted County, (Rst)rochester Muni
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
43.920, -92.500

A wind gust of 74 miles per hour was measured at the Rochester International Airport.

Hail, Olmsted

When
August 11, 9:06 PM CST
Where
Olmsted County, 2.94 mi SSE of Rochester
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.990, -92.450

Hail, Olmsted

When
August 11, 9:08 PM CST
Where
Olmsted County, (Rst)rochester Muni
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.920, -92.500

Occurred at the Rochester International Airport.

Hail, Olmsted

When
August 11, 9:08 PM CST
Where
Olmsted County, 2.94 mi SSE of Rochester
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
43.990, -92.450

Thunderstorm Wind, Wabasha

When
August 11, 9:14 PM CST
Where
Wabasha County, Plainview
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
44.170, -92.170

Trees were blown down.

Hail, Olmsted

When
August 11, 9:18 PM CST
Where
Olmsted County, 2.94 mi NNW of Simpson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.970, -92.420

Hail, Fillmore

When
August 11, 9:30 PM CST to 9:37 PM CST
Where
Fillmore County, 0.69 mi N of Washington
Measured
0.88 in hail
Reported by
Public
Coordinates
43.780, -92.350

Dime to nickel sized hail fell for about 7 minutes.

Thunderstorm Wind, Fillmore

When
August 11, 9:30 PM CST
Where
Fillmore County, 1.38 mi N of Washington
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.790, -92.350

A few trees were knocked down.

Thunderstorm Wind, Winona

When
August 11, 9:30 PM CST
Where
Winona County, 0.5 mi W of Winona
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.050, -91.660

Power line down in the western part of the city of Winona.

Thunderstorm Wind, Fillmore

When
August 11, 9:51 PM CST
Where
Fillmore County, 1 mi E of Whalan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.730, -91.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40714, 40717, 40718, 40719, 40721, 40722, 40723, 40732, 40724, 40725, 40726, 40729, 40727, 40728, 40730, 40731, 40733.